I was diagnosed in April last year with polymyalgia. It came on suddenly overnight; having gone to bed the night before perfectly well, I woke up with severe pain in my head, temples, forehead, neck and the base of my spine.
I have been on the following medication since that morning: prednisolone – 8 x 5 mg daily, now reduced to 3 x 5 mg daily; Didronel PMO tablets – 1 x 400 mg daily; and nizatidine capsules – 1 x 150 mg at night.
I still have occasional pain in my forehead and temples. My sight has certainly deteriorated and I am very worried about this.
My hands shake constantly, I get cramps, I have a bloated body and a moon-shaped face, and I am suffering from disturbed sleep and severe hair loss. – K. Dugan, Bournemouth
A steroid such as prednisolone is standard treatment for polymyalgia rheumatica, an arthritis-like condition.
But it is unclear why you have also been prescribed nizatidine, which is given for stomach ulcers and stomach acid reflux.
Didronel PMO is primarily used to treat Paget’s bone disease, but it can also be given to prevent and treat corticosteroid-induced osteoporosis.
Your doctor may suspect you have Paget’s rather than polymyalgia, in which case, he should be ordering tests. Perhaps, however, it has been prescribed to offset the worst effects of the steroid, which can reduce bone density, especially of the lumbar spine. If so, we have news for your doctor – research suggests that Didronel fails to prevent the loss of vertebral bone (Miner Electrolyte Metabol, 1988; 66: 747-53).
Virtually all of your reactions could be associated with the steroid drug. GASP, the UK-based Group Against Steroid Prescriptions, polled its 15,000 members to gauge the drug’s side-effects. Two-thirds complained of a ‘moon face’ – a very common reaction that typifies the steroid patient – as well as fluid retention, which may explain your sense of being bloated. Hair loss was also reported by many of the women polled. Almost one-quarter complained that they were developing cataracts, so have your eyes checked immediately as deterioration of your vision may be an early sign of this problem.
Shaking and insomnia have also been re-ported as reactions to the steroid in postmarketing trials.
You must not tolerate these reactions for even one more day. The warning that accompanies Didronel urges any patient who suffers a sudden swelling of the face to see their doctor immediately.
Leave a reply